Kansas, 2020

Hail in Kansas, May 4, 2020

May 4, 2020 · NWS ICT · 25 events in 7 counties and zones

Another round of early morning elevated supercells produced very large hail across portions of central and south central Kansas on May 4th, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Another round of early morning elevated supercells produced very large hail across portions of central and south central Kansas on May 4th, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 4, 5:31 AM CST, 49 minutes earlier.

Area forecast discussion, May 4, 5:31 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 AM CDT Mon May 4 2020

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Tuesday Night)
Issued at 243 AM CDT Mon May 4 2020

Forecast highlights: Severe thunderstorm potential today,
shower/thunderstorm chances late Wednesday night through Thursday
night, high probability of below normal temperatures Thursday
through early to mid next week.

Similar to yesterday early morning, expecting scattered to numerous
thunderstorms to eventually develop between roughly 4-7 AM across
portions of central and south-central Kansas, gradually developing
and moving/expanding into east-central and southeast Kansas through
mid-late morning. The culprits will be strengthening 850-700mb
warm/moist advection ahead of approaching shortwave energy. Strong
to severe storms are possible given the combination of ample
elevated buoyancy, strong effective deep layer shear, and steep
mid-level lapse rates. Elevated supercells are once again possible,
capable of golfball size hail or larger and locally heavy
rainfall. A damaging wind threat may eventually develop as well if
numerous storm-mergers causes activity to grow upscale into
bowing segments.

If this morning's thunderstorms do not scour out the airmass too
bad, a strongly unstable warm sector should develop for surface-
based thunderstorms after about 3-4 PM, generally along and east of
the Flint Hills corridor of southeast Kansas, as the Pacific cold
front approaches from the west. Strong deep layer shear/instability
combination should support supercells or supercell structures
embedded within QLCS segments, capable of golfball size hail or
larger and damaging winds. Additionally, thinking a tornado or two
is possible, given ample low-level shear, low-level instability, and
relatively low cloud bases as progged by the RAP, NAM, GFS. In fact,
if the RAP forecast soundings verify, large clockwise turning
hodographs would support the potential for a strong tornado. Once
again though, the afternoon severe threat is contingent on this
morning's storms not scouring out the airmass. Stay tuned.

.LONG TERM...(Wednesday through Sunday)
Issued at 243 AM CDT Mon May 4 2020

Our next chance of showers/thunderstorms will arrive late Wednesday
night through Thursday night, as shortwave energy approaches from
the northwest. Despite impressive deep layer shear owing to the
northwest flow aloft, instability looks to be rather meager, so
severe weather appears unlikely at this time.

An overall cooling trend is expected Thursday through at least early
to mid next week, as an unseasonably deep eastern CONUS upper trough
develops and maintains itself for several days. This will support
seasonably cool to below normal temperatures across the region, with
daytime highs mostly in the 60s and overnight lows in the 40s.
However, the cooler GFS would support some daytime highs in the 50s
and 30s-40s for overnight lows. At this time, we are not expecting
freezing temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon May 4 2020

Scattered strong to severe thunderstorms will impact portions of
central and eastern Kansas this morning, mainly northeast of a
line extending from Great Bend to Wichita to Winfield. Widespread
IFR will spread north across the region this morning, possibly
going LIFR for locations west of the Flint Hills. Another chance
for scattered thunderstorms will be over far southeast Kansas
between about 3-7 PM. IFR conditions will improve to VFR from
northwest to southeast this afternoon in wake of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  51  74  50 /  40  10   0   0
Hutchinson      70  49  73  48 /  50   0   0   0
Newton          69  49  72  49 /  70  10   0   0
ElDorado        73  50  73  49 /  60  10   0   0
Winfield-KWLD   81  51  74  49 /  30  10   0   0
Russell         67  45  74  45 /  50   0   0   0
Great Bend      71  46  74  46 /  50   0   0   0
Salina          65  47  73  47 /  80  10   0   0
McPherson       68  48  72  47 /  60   0   0   0
Coffeyville     79  53  72  49 /  60  40   0   0
Chanute         74  51  71  48 /  80  40   0   0
Iola            70  51  71  48 /  80  40   0   0
Parsons-KPPF    77  52  71  49 /  60  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, May 4, 2:23 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
323 AM CDT Mon May 4 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
323 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning across portions
of central, south-central, and southeast Kansas, especially along
and northeast of a line extending from roughly Great Bend to
Wichita to Winfield. The strongest activity will be capable of
golfball size hail or larger, 60 to 70 mph winds, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible again this afternoon through
early evening, generally along and east of a line extending from
Eureka to Moline to Sedan between about 3 and 7 PM. There remains
some uncertainty on whether thunderstorms will even form,
especially if this morning's thunderstorms are fairly widespread.
However, if thunderstorms are able to develop, the strongest
activity will be capable of golfball size hail or larger, 60 to 70
mph winds, and locally heavy rainfall. Additionally, the environment
could support a few tornadoes...stay tuned.

There is a chance for showers and thunderstorms late Wednesday
night through Thursday night. The risk for severe weather appears
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, roughly along and
northeast of a line extending from Great Bend to Wichita to
Winfield, and again between about 3 and 7 PM along and east of a
line extending from Eureka to Moline to Sedan. All reports of
severe weather are greatly appreciated...thank you.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 4, 4:53 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
553 AM CDT Mon May 4 2020

KSZ032-047-041130-
Russell KS-Barton KS-
553 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 630 AM CDT.

* At 550 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Galatia, or 7 miles northeast
  of Otis...moving east-northeast at 50 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Hoisington, Olmitz, Milberger, Galatia, Susank and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3880 9849 3856 9848 3850 9903 3870 9903
      3870 9904
TIME...MOT...LOC 1052Z 257DEG 46KT 3858 9894

DARMOFAL
Special weather statement, May 4, 5:06 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
606 AM CDT Mon May 4 2020

KSZ032-041130-
Russell KS-
606 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 630 AM CDT.

* At 604 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Milberger, or 7
  miles south of Walker...moving east at 45 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Dorrance, Milberger, Bunker Hill, Wilson
  State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3899 9904 3908 9848 3878 9849 3870 9901
      3870 9904
TIME...MOT...LOC 1105Z 254DEG 36KT 3877 9903

DARMOFAL
Special weather statement, May 4, 5:25 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
625 AM CDT Mon May 4 2020

KSZ049-041145-
Saline KS-
625 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Saline County in central Kansas...

* Until 645 AM CDT.

* At 623 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Gypsum, or 12 miles
  east of Salina...moving northeast at 35 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Salina, Gypsum, New Cambria and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3869 9737 3867 9743 3886 9763 3895 9737
TIME...MOT...LOC 1125Z 243DEG 31KT 3880 9739

DARMOFAL
Special weather statement, May 4, 5:54 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
654 AM CDT Mon May 4 2020

KSZ053-041230-
Chase KS-
654 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Chase County in east central Kansas...

* Until 730 AM CDT.

* At 653 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Florence...moving
  east at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Cedar Point,
  Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central and east central Kansas.

LAT...LON 3822 9636 3818 9684 3835 9684 3835 9682
      3839 9682 3849 9636
TIME...MOT...LOC 1154Z 249DEG 34KT 3828 9676

DARMOFAL
Special weather statement, May 4, 6:17 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
717 AM CDT Mon May 4 2020

KSZ049-041245-
Saline KS-
717 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Saline County in central Kansas...

* Until 745 AM CDT.

* At 715 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Smolan, or just southwest of
  Salina...moving northeast at 35 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Salina, Smolan, New Cambria, Kipp and Salina Airport.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3876 9737 3865 9773 3885 9784 3896 9758
      3896 9738
TIME...MOT...LOC 1217Z 242DEG 33KT 3877 9770

DARMOFAL

The radar

The Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

25 hail. Local standard time, as filed.

Hail, Chase

When
May 4, 6:20 AM CST
Where
Chase County, 0.88 mi SW of Strong City
Measured
0.75 in hail
Reported by
Public
Coordinates
38.390, -96.540

Hail, Lincoln

When
May 4, 6:21 AM CST
Where
Lincoln County, 1.38 mi S of Lincoln
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.010, -98.150

Heavy rain was also reported.

Hail, Saline

When
May 4, 6:25 AM CST
Where
Saline County, 2.14 mi SSW of Salina
Measured
0.75 in hail
Reported by
Public
Coordinates
38.800, -97.610

Hail, Greenwood

When
May 4, 6:25 AM CST
Where
Greenwood County, 3.21 mi NNW of Madison
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -96.160

Hail, Saline

When
May 4, 6:28 AM CST
Where
Saline County, 1.62 mi E of (Sln)salina Muni Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
38.800, -97.620

Hail, Saline

When
May 4, 6:30 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1 in hail
Reported by
Social Media
Coordinates
38.820, -97.620

Hail, Saline

When
May 4, 6:33 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -97.620

The hail was nickel to quarter size.

Hail, Saline

When
May 4, 6:35 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1 in hail
Reported by
Social Media
Coordinates
38.820, -97.620

Hail, Saline

When
May 4, 6:35 AM CST
Where
Saline County, 1.38 mi S of Salina
Measured
1 in hail
Reported by
Public
Coordinates
38.810, -97.600

Hail, Saline

When
May 4, 6:39 AM CST
Where
Saline County, 1.75 mi SE of Salina
Measured
1 in hail
Reported by
Public
Coordinates
38.810, -97.580

Hail, Lincoln

When
May 4, 6:39 AM CST
Where
Lincoln County, 0.87 mi NE of Lincoln
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.040, -98.140

Hail, Saline

When
May 4, 6:40 AM CST
Where
Saline County, 0.54 mi W of New Cambria
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.880, -97.510

Hail, Saline

When
May 4, 6:40 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.820, -97.620

Hail, Saline

When
May 4, 6:41 AM CST
Where
Saline County, 0.54 mi W of New Cambria
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.880, -97.510

Hail, Saline

When
May 4, 6:45 AM CST
Where
Saline County, 3.23 mi E of New Cambria
Measured
1.5 in hail
Reported by
Public
Coordinates
38.880, -97.440

Hail, Allen

When
May 4, 7:52 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.930, -95.400

Hail, Allen

When
May 4, 7:54 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.930, -95.400

Hail, Allen

When
May 4, 7:55 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.930, -95.400

Hail, Allen

When
May 4, 7:58 AM CST
Where
Allen County, 1.49 mi NNW of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -95.410

Hail, Allen

When
May 4, 7:59 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.930, -95.400

Hail, Allen

When
May 4, 8:30 AM CST to 8:35 AM CST
Where
Allen County, Moran
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.920, -95.170

The hail was reported to be dime to quarter size. The hail lasted 5 minutes.

Hail, Neosho

When
May 4, 8:31 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.670, -95.460

Hail, Allen

When
May 4, 8:34 AM CST
Where
Allen County, Moran
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.920, -95.170

Hail, Allen

When
May 4, 8:41 AM CST
Where
Allen County, 1.09 mi E of Moran
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.920, -95.150

Hail, Labette

When
May 4, 3:34 PM CST
Where
Labette County, 0.88 mi SW of Chetopa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.020, -95.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880813, 880815, 880816, 880817, 880818, 880819, 880820, 880821, 880822, 880823, 880824, 880825, 880826, 880828, 880829, 880830, 880831, 880832, 880834, 880835, 880836, 880837, 880838, 880839, 880840.